A Little Bit About Chemo


posted by on Alitma, Avastin, Chemo Side-Effects, Chemotherapy, Cisplatin

No comments

Never having chemo before, I had no idea what I was getting into. I was naive and set myself up for this extremely complicated procedure.

Turns out, chemo isn’t so scary.  It’s a lot easier than Gamma Knife. You basically sit in a chair and they hook you up to an IV.  At the onset, the whole chemo process took approximately six hours. They had me on Alimta and Cisplatin. It was a long day with heavy duty chemo.


My First Chemo Treatment

I was advised that there could be a lot of side effects and I did have some, although nothing compared to what other people have.  I experienced the following. There may be others, but I have chemo brain, so I don’t always remember:

  • Nausea
  • Weight gain
  • Thinning hair
  • Sore scalp
  • Swollen eyes
  • Vision problems
  • Night sweats
  • Ringing in my ears
  • Joint pain
  • Nose bleeds
  • Memory problems (chemo brain)

After four treatments with the Cisplatin and seeing that the cancer continued to shrink (a good 60%-70%), my doctors started me on a maintenance chemo.  You see, Stage IV lung cancer isn’t something you cure overnight.  In fact, they say there is no cure for Stage IV lung cancer, just treatment.  Well see about that!

The maintenance chemo is just that, maintenance.  I am currently on Alimta and Avastin.  The goal is to hold cancer where it is.  I guess God had other plans for me because after 12 rounds of the maintenance chemo, the cancer was still shrinking. In fact, in September 2012, my PET scan showed I am 97-98% cancer free. Woo Hoo.

I’ve had some negative side effects from the maintenance chemo.  Once again, I’m tired.  It makes it very difficult to continue to exercise when you’re tired all the time.  So, between the drastic change in my work-out routine and the fact that I was on steroids, I gained about 16 pounds since I was diagnosed and have been stressing a bit over that.  I know, I know, what’s the big deal right?  My focus should be on beating cancer. Well it is. It’s just, as a woman, I was thinking…Lord, I’m fighting cancer and have to gain weight. Are you kidding me?  LOL  So, I asked the doctor if I needed to be on the steroids and it was decided I could go off them.  Big mistake and lesson learned.  My joints, particularly my ankles, began to ache and they ached pretty good.  I felt like I was 72 not 42.  So, we decided to go back on the steroids.  The ankle pain went away and I was able to take tae kwon do again…but I am pleasantly plump.  Pleasantly plump and kickin’ cancer’s dupa!

Tags: , , , , , , ,

Leave a Reply